Blood pressure

//Blood pressure
Login Register
Blood pressure 2010-09-20T19:24:34+00:00

The Forums Forums Medication Blood pressure

Viewing 0 posts
Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #88537
    Avatar
    Anonymous
    Post count: 14412

    Greetings Everyone. I am a newbie. But I do have a question about some meds. My last dr. who has now left the practice said that adderall raised my blood pressure so she switched me after 5 years of being on it….by other docs in the practice with no problems……to stratterra. But it is just not helping and I feel hopeless because I have an adhd son (whom I have to be focused on at all times). I just want to sleep all day. At one time I was on provigil and it seemed to help. I am going to a new doctor and do you think I should ask him about going on that or what alternatives do I have? Thank you all.

    REPORT ABUSE
    #95478
    Avatar
    Patte Rosebank
    Participant
    Post count: 1517

    As I understand it, all ADHD medications, even a non-stimulant like Strattera, can raise blood pressure. And Strattera’s fact sheet specifically warns about use by persons being treated for high blood pressure or heart conditions.

    If your previous medication was working, but raised your blood pressure, and the Strattera isn’t working for you, then maybe you should go back to your previous medication, plus something to deal with your blood pressure. That “something” could be a change in your diet, or a supplement like Omega 3, or a blood pressure drug.

    You really need to discuss all this with your new doctor. Before your appointment, visit some *legitimate* medical websites (that is, NOT the ones trying to sell you some “miracle, non-drug cure”), and read the fact sheets on the various ADHD medications. Write down any important points, and any questions that occur to you. That way, you and your doctor will be able to determine whether the benefits of taking a particular drug outweigh the potential risks for you.

    REPORT ABUSE
    #95479
    Avatar
    trashman
    Member
    Post count: 546

    I can tell you from what I was told by my doc for me that a increase in blood pressure can easly be controled by medacation. I already had high blood pressure befor I started on 72mg of concerta. If you are sill unsure or uneasy after talking to your doc then you might want to ask about this at your pharmacy. They sometimes know more about the workings of your meds then your doctor.

    REPORT ABUSE
    #95480
    Rick Green - Founder of TotallyADD
    Rick Green – Founder of TotallyADD
    Participant
    Post count: 473

    I would post this question in the Ask An Expert section and let Dr. J answer it. From what I understand most ADHD medications do raise your blood pressure, but what I’ve heard, in varying forms from a number of Doctors, is that unless your blood pressure is already a problem, the increase is no more than one would get with drinking coffee. And of course, people with high blood pressure are often told to cut back, or eliminate coffee.

    REPORT ABUSE
    #95481
    Avatar
    Anonymous
    Post count: 14412

    This should definitely be brought to your new doctor’s attention. If you’ve been on Strattera for long enough to get used to it, and not only is it not working but it’s giving you unacceptable side effects, then it’s necessary to reassess the situation.

    The blood pressure question: Firstly, do you know why the doctor was concerned? It might be because the blood pressure guidelines have been tightened; what was once considered “borderline” but not unacceptable is now considered too high. On the other hand, maybe she noticed that your pressure was increasing over time, and was becoming chronically too high. She needed to rule out reaction to a particular medication as a cause if she suspected underlying cardiovascular disease. (Switching you to another medication that might also cause high blood pressure seems like a dubious choice. But everybody’s reactions to medications is different. It might have worked out just fine for you. Unfortunately, it didn’t.)

    High blood pressure is called the silent killer. Unmanaged ADD is not good, but neither are heart attacks, strokes, and all the other bad things that can show up as a result of not taking chronic high blood pressure seriously. I understand not wanting to end up with an ever escalating list of problems and prescriptions. ( One prescription for a problem you have. Another to manage the side effects of the first drug. Two more to manage the adverse interaction of the first drug and the second and the side effects of the second… and so on…and so on…) So, medication if necessary, but not necessarily medication. I’d suggest asking your new doctor to take a careful look at the whole cardiovascular question and then explain it to you. If the new doctor doesn’t explain adequately, ask questions. What is your blood pressure? What should it be? Are there any other indicators of heart trouble such as too fast or slow heart rate, irregular rhythms etc? Anything in the blood work? Family history of heart trouble? Are there any lifestyle changes you could make – reducing sodium intake, less caffeine, other dietary changes, losing weight, more or different types of exercise ? and so on.

    I know that when you’re up to your neck in alligators, it’s hard to remember that you’re there to drain the swamp. The reduction in the ability to manage your own ADD and help you son must be overwhelming. But if you did have a heart attack or a stroke, your ability to care for him might be compromised even more. Once your blood pressure issue has been sorted out, the new doctor will have a better basis for making decisions about which ADD meds have an acceptable risk vs benefit profile for you.

    REPORT ABUSE
    #95482
    Avatar
    Anonymous
    Post count: 14412

    TDFAITHEART For my ADD I take Adderall (generic=amphetamine salt combo) which is a stimulant. I also take 3 different blood pressure reducing meds and 1 cholesterol lowering med daily. I’m 63. My cardiologist and my psychiatrist both have all my meds. in my charts and everything is balanced to work for me. This balancing act took a few (frustrating!) years of experimentation. My advice is:

    1. Talk to the Dr. that Rx’ed the Staterra (which did NOT work for me!!!) and discuss the Stimulants interaction with the BP meds.

    2. At the same time, see the Dr. who Rx’ed the BP lowering med. and discuss the same issue.

    3. Find an ADD support group, like CHADD (parents of ADD children almost always have ADD too). Look on MeetUp.com for an ADD group nearby, join it and go religiously.

    It’s important that each of your physicians have an accurate, up to date list of everything to take, both meds and supplements (like fish oil), vitamins, over the counter stuff, decongestant nose spray – everything; when you take each med, the dosage of each med, i.e.1 tab 25mg metoprolol at 6AM, 1 more at 6PM. All the stuff we swallow naturally turns into a complex chemical soup. Some seemingly harmless things, like washing down my Adderall with a big glass of orange juice and then drinking a few cups of coffee reduces the effectiveness of the Adderall from 100% down to 40%. So now I give the Adderall about an hour head start before swallowing anything with a lot of acid like OJ, coffee, a diet coke or a 500 mg chewable Vitamin C tablet (citric acid). This works for me.

    So now my blood pressure’s fine, my cholesterol’s fine and I can stay awake long enough to try and figure out how to cope and use ADD to my advantage. Hope you can do the same.

    Keep fine tuning until it all feels good and works well. Hope you post a response in a few months telling how you’re doing now.

    REPORT ABUSE
    #95483
    Avatar
    Anonymous
    Post count: 14412

    Very good advice. Try this site: http://www.caddra.ca/cms4/index.php?option=com_content&view=article&id=26&Itemid=353&lang=en

    It reviews some of the CV risk factors.

    REPORT ABUSE
Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.